Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Stains with IUD

9 January, 2006

Question:

I am 12 weeks postpartum and had an IUD inserted 4 weeks ago. As of yet, I still cannot go to the mikveh because I get some staining (on underwear) every couple of days. I've done 3 hefseks and they were all clear but I then saw staining a couple of days later on my underwear. As you can imagine, this is really really annoying. Is there anything I can do? Should I just be concerned with the bedikot and ignore the stains or not?
I decided on an IUD as the mini pill was also causing spotting and was not really convenient. Now I'm regretting having the IUD inserted.
What can I do?


Answer:

We're sorry to hear about your staining.

Not all stains render a woman niddah.  While we cannot universally ignore stains, there are certain stains which halachah stipulates do not cause niddah, and do not interrupt or invalidate the seven clean days.  In your case, where you are in the clean days and wearing white underwear, two leniencies are most relevant. If a stain on underwear is smaller than the size of a gris (roughly, the size of an American dime or Israeli shekel), it does not invalidate or interrupt your clean days (although there is no minimum size for a stain on a bedikah). If the stain does not have a reddish hue, it does not invalidate or interrupt your clean days. 

Bring any stains on undergarments or bedikah cloths to a rabbi for assessment.  Do not assume that they are problematic; have them evaluated.  If you still cannot get seven clean days, contact us or your rabbi about reducing your required number of bedikot

We recommend reading our article on stains for more details.  You may also wish to change your underwear frequently, which may help reduce the odds of a bigger stain. 

Staining within the first few months after IUD insertion is fairly common.  If the problem does not get better within a few cycles, we suggest consulting your physician.  If you are using the Mirena IUD, however, staining could persist for up to six months.  At that point you would probably cease to bleed at all.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.